Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 87, NWS Rapid City, SD

June 22, 2012Butte County, South Dakota; Crook County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 22, 2012, 9:03 PM MDT for Butte County, South Dakota; Crook County, Wyoming. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2012, 9:03 PM MDT (03:03 UTC)
Expired
Jun 22, 2012, 10:00 PM MDT
In force
57 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Butte County, SD, Crook County, WY

The radar

The Rapid City radar (KUDX), 118 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 5:48 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2140 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:03 PM MDT, 4 hours earlier.

Area forecast discussion, Jun 22, 5:03 PM MDT, 4 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT FRI JUN 22 2012

.AVIATION...00Z TAFS
ISOLD TO SCT TSTMS ARE EXPECTED TO DEVELOP IN NERN WY LATE THIS
AFTN...THEN INCREASE IN COVERAGE AND SPREAD ACROSS WRN SD TONIGHT.
SEVERE TSTMS WITH LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.
MVFR/IFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS. VFR
CONDITIONS EXPECTED ALL AREAS ON SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 225 PM MDT FRI JUN 22 2012/

DISCUSSION...

THE CAP REMAINS IN CHARGE SO FAR THIS AFTERNOON. LOW LEVEL VAD
WINDS INDICATE CONTINUED PRESENCE OF LOW LEVEL JET FROM NW KS
ACROSS WESTERN NEB INTO SW SD. LOW LEVEL MOISTURE HAS BEEN
INCREASING NEAR THE LLJ. 18Z MANUAL SURFACE ANALYSIS SHOWS A
NARROW TONGUE OF 55 TO 60F DEW POINTS ACROSS THE NE PANHANDLE INTO
EXTREME SW SD. LATEST MESO ANALYSES FROM SPC SHOW MIXED LAYER CAPE
JUST OVER 2000 J/KG JUST INTO SD ALONG THE MOIST AXIS WHILE OTHER
SURFACE ANALYSES ALSO REVEAL A STRONG MAXIMUM OF NORTH WARD WATER
VAPOR TRANSPORT FROM SW NEBRASKA TOWARD SW SD AS WELL AS A MAXIMUM OF
SURFACE GEOSTROPHIC VORTICITY OVER SW SD...PROVIDING SUPPORT FOR
LOW LEVEL CONVERGENCE. THE HRRR MODEL HAS BEEN SLOW TO PICK UP ON
CONVECTIVE POTENTIAL...BUT THE 17Z RUN NOW SHOWS CONVECTION
INITIATING OVER NE WY AND NW NEBRASKA AROUND 00Z AND DEVELOPING
INTO TWO CLUSTERS OF STORMS. WHILE WE DO NOT RELY ON THE
DETAILS...THE EVIDENCE IS INCREASING THAT CONVECTION WILL
INITIATE. IF SO...THE CAPE AND SURFACE TO 6 KM SHEAR ARE FORECAST
TO BE SUFFICIENT FOR SUPER CELL CONVECTION WITH LARGE HAIL AND
POTENTIALLY DAMAGING WIND GUSTS OVER MUCH OF OUR CWA DURING THIS
EVENING INTO TONIGHT. FURTHER TO BE WATCHED IS EVIDENCE IN THE 18Z
MANUAL SURFACE ANALYSIS OF A WARM FRONT FROM SW SD ACROSS CENTRAL
SD WITH MORE EASTERLY WINDS NORTH OF THE FRONT ENHANCING SHEAR IN
THE LOWEST KM...ESPECIALLY WITH INCREASING SOUTHERLY FLOW ALOFT AS
THE LOW LEVEL JET INTENSIFIES THIS EVENING.

ON SATURDAY...RIDGE REBUILDS BEHIND DEPARTING SHORT WAVE WITH AXIS
SLOWLY SHIFTING OVER THE WRN CWA. THOUGH INSTABILITY INCREASES
SIGNIFICANTLY THROUGH THE DAY OVER THE EASTERN/CNTRL CWA...STRONG
CAP IN PLACE WILL INHIBIT CONVECTION. TEMPERATURES WILL BE ABOVE
AVERAGE.

FOR SUNDAY...RIDGE STARTS TO AMPLIFY OVER THE REGION WITH
TEMPERATURES CONTINUING TO WARM WELL ABOVE AVERAGE. STRONG CAP
REMAINS IN PLACE AND FORCING REMAINS WEAK...SO WILL KEEP FORECAST
DRY.

EXTENDED...A HIGH AMPLITUDE UPPER LEVEL RIDGE OVER THE NORTHERN
PLAINS WILL START NEXT WEEK OFF WITH A COUPLE OF HOT DAYS MONDAY AND
TUESDAY. ON WEDNESDAY A LARGE PACIFIC TROUGH IS FORECAST TO MOVE
EASTWARD ALONG THE US/CAN BORDER AND START A SLOW COOLING TREND BY
DRAGGING A COOLER AIRMASS ACROSS THE NORTHERN PLAINS THROUGH THE END
OF THE WEEK. A NUMBER OF WEAK IMPULSES WILL KEEP CONDITIONS
UNSETTLED. THE BEST CHANCE FOR RAIN WILL BE MONDAY IN THE WARM
UNSTABLE AIRMASS AND THEN AGAIN ON FRIDAY WHEN A SECONDARY UPPER
LEVEL SYSTEM ROTATES THROUGH THE NORTHERN PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BARBER
LONG TERM....CARPENTER
AVIATION...JOHNSON
Hazardous weather outlook, Jun 22, 11:15 AM MDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT FRI JUN 22 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1115 AM MDT (1215 PM CDT) FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING ISOLATED TO
SCATTERED THUNDERSTORMS TO THE AREA LATE THIS AFTERNOON INTO
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON
AND TONIGHT...PARTICULARLY ALONG AND SOUTH OF A LINE FROM FAITH TO
BELLE FOURCHE TO GILLETTE. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREATS THROUGH EARLY THIS EVENING...WITH THE THREAT FOR
LARGE HAIL CONTINUING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT TEMPERATURES ARE EXPECTED THROUGH NEXT WEEK WITH A DAILY CHANCE
FOR THUNDERSTORMS BEGINNING ON MONDAY. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 22, 8:26 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
826 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TORNADO          6 N ARDMORE             43.11N 103.66W
06/22/2012                   FALL RIVER         SD   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TORNADO ON THE GROUND

&&

JJOHNSON
Local storm report, Jun 22, 8:34 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
834 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND GST     RAPID CITY AIRPORT      44.04N 103.06W
06/22/2012  M58 MPH          PENNINGTON         SD   ASOS

&&

JJOHNSON
Local storm report, Jun 22, 8:43 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
843 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     13 SE RED SHIRT         43.52N 102.71W
06/22/2012  E60 MPH          SHANNON            SD   PUBLIC

&&

ME
Local storm report, Jun 22, 8:50 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
850 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 NE ROZET              44.33N 105.13W
06/22/2012  M1.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

ME
Local storm report, Jun 22, 8:55 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     SHARPS CORNER           43.38N 102.40W
06/22/2012  E60 MPH          SHANNON            SD   TRAINED SPOTTER

&&

ME
Local storm report, Jun 22, 9:03 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             MOORCROFT               44.27N 104.95W
06/22/2012  E2.75 INCH       CROOK              WY   TRAINED SPOTTER

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:54 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River66 min
Jun 22, 7:15 PM MDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington60 min
Jun 22, 7:21 PM MDTSpecial Weather StatementUNRPerkins39 min
Jun 22, 7:24 PM MDTSpecial Weather StatementUNRLawrence51 min
Jun 22, 7:33 PM MDTSpecial Weather StatementUNR42 min
Jun 22, 7:39 PM MDTSevere Thunderstorm WarningUNRFall River66 min
Jun 22, 7:56 PM MDTSpecial Weather StatementUNROglala Lakota49 min
Jun 22, 8:03 PM MDTTornado WarningUNRFall River42 min
Jun 22, 8:09 PM MDTSevere Thunderstorm WarningUNR66 min
Jun 22, 8:32 PM MDTTornado WarningUNRFall River58 min
Jun 22, 8:45 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson60 min
Jun 22, 9:45 PM MDTSpecial Weather StatementUNROglala Lakota45 min
Jun 22, 9:52 PM MDTSevere Thunderstorm WarningUNRBennett, Todd53 min
Jun 22, 9:59 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington61 min
Jun 22, 10:02 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade58 min
Jun 22, 10:44 PM MDTSpecial Weather StatementUNRHarding46 min
Jun 22, 10:51 PM MDTSpecial Weather StatementUNRBennett39 min
Jun 22, 10:55 PM MDTSevere Thunderstorm WarningUNRHarding30 min
Jun 23, 12:03 AM MDTSevere Thunderstorm WarningUNRJackson, Pennington38 min
Jun 23, 12:30 AM MDTSpecial Weather StatementUNRTodd30 min
Jun 23, 12:57 AM MDTSpecial Weather StatementUNRBennett33 min
Jun 23, 1:49 AM MDTSpecial Weather StatementUNRBennett26 min
Jun 23, 3:09 PM MDTSpecial Weather StatementUNRCuster51 min
Jun 22, 7:36 PM MDTSevere Thunderstorm WarningUNRCampbell54 min
Jun 22, 8:06 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook54 min
Jun 22, 8:52 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook, Weston53 min
Jun 22, 9:44 PM MDTSevere Thunderstorm WarningUNRCrook, Weston61 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.